Paradoxical reactions to hypnotic agents in adolescents with free-running disorder
Article first published online: 14 MAY 2009
© 2009 The Authors. Journal compilation © 2009 Japanese Society of Psychiatry and Neurology
Psychiatry and Clinical Neurosciences
Volume 63, Issue 3, page 428, June 2009
How to Cite
Echizenya, M., Iwaki, S., Suda, H. and Shimizu, T. (2009), Paradoxical reactions to hypnotic agents in adolescents with free-running disorder. Psychiatry and Clinical Neurosciences, 63: 428. doi: 10.1111/j.1440-1819.2009.01958.x
- Issue published online: 14 MAY 2009
- Article first published online: 14 MAY 2009
- Received 7 October 2008; revised 18 December 2008; accepted 6 January 2009.
BENZODIAZEPINES INDUCE SEDATIVE-HYPNOTIC effects with rare paradoxical reactions. Paradoxical reactions due to benzodiazepines consist of anxiety, restlessness, excitement, disorientation, and confusion with amnesia. Although the reason for their occurrence is not fully understood, youth has been indicated as a risk factor.1 Free-running disorder (FRD) – also referred to as non-24-h sleep–wake syndrome – is a circadian rhythm sleep disorder.2 Patients with FRD show a progressive delay in the sleep–wake rhythm, exhibiting a free-running rhythm. We report two cases of sighted adolescent FRD in whom paradoxical reactions occurred after taking hypnotic agents that are classified as benzodiazepines (triazolam and brotizolam) or non-benzodiazepine (zolpidem). Informed consent was obtained from both patients.
A 14-year-old girl was diagnosed with FRD due to her free-running rhythm. She received administrations of vitamin B12, melatonin 3 mg/day, and bright light therapy. These treatments were partially effective, but not sufficient. Triazolam 0.25 mg/day was prescribed for her sleep onset insomnia. She experienced abnormal behaviors such as looking around, crying, laughing, and dancing after taking triazolam. Subsequently, she was started on brotizolam 0.25 mg/day. After taking brotizolam, she was unable to stay still and moved her body as if dancing and became cheerful. Later she did not remember most of these abnormal behaviors.
A 14-year-old boy suffered from an irregular sleep rhythm. He went to the general internal medicine clinic, and was prescribed zolpidem. After taking half of a 5-mg zolpidem tablet, he looked stern and was unable to stay still. He was confused and tried to run outside. He had little recollection of the experience. After that, he presented to our hospital because of his sleep problem. He was diagnosed with FRD due to his free-running rhythm. He was started on melatonin 2 mg/day, and his sleep–wake rhythm improved.
Although the mechanism of paradoxical reactions due to benzodiazepines is not clear, some reports have indicated the risks of benzodiazepines use in children.1,3,4 In this report, we described transient abnormal behaviors due to hypnotic agents in two cases with FRD. To our knowledge, there has not been any report indicating that FRD cases are more likely to have paradoxical reactions from hypnotic agents. The treatments for FRD are mainly melatonin and bright light therapy.2 It is known that the efficacy of benzodiazepines is not sufficient for sleeping difficulty in FRD cases. Therefore, patients with FRD may tend to be awake longer after taking benzodiazepines, even if the concentration of the drug administered is high. Such conditions and the risk factor of youth in the two cases might have caused paradoxical reactions. The present report suggests that the use of hypnotic agents in adolescent patients with FRD requires some consideration of the possible occurrence of paradoxical reactions.